This is topic Do not take Diflucan when on Biaxin!!! in forum Medical Questions at LymeNet Flash.


To visit this topic, use this URL:
https://flash.lymenet.org/ubb/ultimatebb.php/topic/1/124082

Posted by Sammi (Member # 110) on :
 
I was recently told by my pharmacist not to take Diflucan and Biaxin together. He said it can cause a very serious heart problem and even death!

I have taken these together before because I did not know. I did recently see a cardiologist due to some heart-related problems. This was before I knew about the interaction of these meds. I am wondering if my problems were from taking these meds together. Time will tell.

I Googled these meds on a couple of different drug interaction websites. One listed it as a serious interaction and one listed it as minor! My doctor agreed with the pharmacist.

I wanted to let others know because these two meds are often prescribed for Lyme patients.

Moderators do you think this should be added to the "Important Information" thread?
 
Posted by lax mom (Member # 38743) on :
 
I knew Diflucan and Zith were bad together but never knew about Biaxin.

Thanks for the info. I agree it's important life saving information.
 
Posted by Sammi (Member # 110) on :
 
I didn't know about Diflucan and Zithro,thanks! They are both macrolide antibiotics.
 
Posted by Lymetoo (Member # 743) on :
 
Both Zith and Biaxin can cause heart problems in sensitive people. Adding Diflucan to the mix doesn't help!!! [Eek!]

I'm sure I took those at the same time before. I do have heart problems but not sure which came first.

Also add fluoroquinolones to the list .. esp Avelox.(not sure about mixing with Diflucan.. but they can cause heart issues)

Sammi .. I'll see if we can find a place for it. The list is getting long!
 
Posted by Sammi (Member # 110) on :
 
The pharmacist's word choice and tone really got my attention!

I bet a lot of people have taken them together. Yes, the list will be long.

Thanks for trying to find a place for this post.
 
Posted by iluvrain (Member # 40055) on :
 
This could have been what happened to me. I got really bad chest pains and squeezing that i had NEVER had before. I know i was taking diflucan and i had tried biaxin once. Hmmm
 
Posted by Sammi (Member # 110) on :
 
iluvrain, I had squeezing chest pain too and it went down my left arm. I took these meds together. Now that I know this, I believe this is why I had the squeezing pain.
 
Posted by sammy (Member # 13952) on :
 
Hope you are feeling better now Sammi.

I'm so sorry you had to go through a cardiac scare to learn that these meds are contraindicated. Your Lyme doc is usually a stickler about NEVER prescribing them together.

Macrolides, Quinolones, and Diflucan can all interact when taken together. So you don't want to take combos of Levaquin and Zith or Levaquin and Diflucan either.

When you combine these meds you can cause prolonged QT interval (irregular heart rate).

Symptoms may only be mild like palpitations, irregular (fast & erratic) heartbeat, fatigue, fainting. These irregular heartbeats can also be so severe that they can even cause sudden death.

Some people are more prone to having prolonged QT interval so for them to take one med can put them at greater risk of symptoms.

It's a good idea to run all of your meds through a drug interaction checker like Sammi did. The one at drugs.com allows you to save your list so that when you are prescribed something new all you have to do is go and revise you list then check for new interactions. So easy!

http://www.drugs.com/drug_interactions.php

Here are some common macrolides and quinolones:

Macrolides:
Azithromycin (Zithromax)
Clarithromycin (Biaxin)
Erythromycin
Telithromycin (Ketek)

Quinolones:
Factive
Avelox
Levaquin
Cipro

[ 04-28-2013, 07:23 PM: Message edited by: sammy ]
 
Posted by skies (Member # 28064) on :
 
That's scary. My previous Lyme doc had me taking Biaxin for a long time. I also took diflucan 2-3 days per week at the same time. Nice!
 
Posted by MichaelTampa (Member # 24868) on :
 
Goodness, I took biaxin for a month and may have been taking diflucan back then, don't remember...(I know I took it for quite a period roughly that number of years ago)
 
Posted by MichaelTampa (Member # 24868) on :
 
there are other -mycin abx as well, for example, telithromycin (ketek), if zithromycin
(zithromax) and clarithromycin (biaxin) are known fo rthis problem, perhaps other -mycin's as well?
 
Posted by nonna05 (Member # 33557) on :
 
can it help if you seperate the time you take it?

Like ABX's early.........mid-late and diflucan at bed time?

That's of course if you aren't trying to get in probiotics or CSM or whatever else..Then if you add Rifampin does that lower the odds of a problem?
 
Posted by Sammi (Member # 110) on :
 
nonna05, you cannot take them together regardless of the timing.

If you are taking Biaxin (or the others listed here) you cannot take Diflucan. If you are taking Difulucan, you cannot take these antibiotics for 72 hours (according to the pharmacist).
 
Posted by Lymetoo (Member # 743) on :
 
I placed this thread in our important links thread:

http://flash.lymenet.org/scripts/ultimatebb.cgi/topic/1/88555?#000000
 
Posted by philly78 (Member # 31069) on :
 
This is interesting. I see this combination of drugs prescribed together all the time....often with HIV patients. I was under the impression it increased serum levels of the biaxin and that was it. Erythromycin, OTOH I know should be avoided as it can lead to torsades. Learn something new everyday! I'll have to look into this more because like I said....we see it all the time! Good to know.
 
Posted by carolann2013 (Member # 39964) on :
 
Wow. I took Zithromax for almost two months and took Diflucan several times. What about Nystatin?
I have both prescriptions.
I take Nystaten daily, but when yeast gets bad, I will quit the Nystaten and begin taking Diflucan for awhile, thenwhen it is better, I will go back to the Nystaten.
 
Posted by Sammi (Member # 110) on :
 
According to drugs.com at http://www.drugs.com/interactions-check.php?drug_list=1096-630,300-144&professional=1

Interactions between your selected drugs

fluconazole ↔ azithromycin
Applies to: Diflucan (fluconazole), Zithromax (azithromycin)

MONITOR: Theoretically, concurrent use of two or more drugs that can cause QT interval prolongation may result in additive effects and increased risk of ventricular arrhythmias including torsade de pointes and sudden death.

The risk of an individual agent or a combination of these agents causing ventricular arrhythmia in association with QT prolongation is largely unpredictable but may be increased by certain underlying risk factors such as congenital long QT syndrome, cardiac disease, and electrolyte disturbances (e.g., hypokalemia, hypomagnesemia). In addition, the extent of drug-induced QT prolongation is dependent on the particular drug(s) involved and dosage(s) of the drug(s).

MANAGEMENT: Caution and clinical monitoring are recommended if multiple agents associated with QT interval prolongation are prescribed together.

Patients should be advised to seek prompt medical attention if they experience symptoms that could indicate the occurrence of torsade de pointes such as dizziness, lightheadedness, fainting, palpitation, irregular heart rhythm, shortness of breath, or syncope.


My pharmacist actually called me and told me this could be deadly, so I advise not taking Diflucan when on Biaxin or Zithromax.

Nystatin should be safe, but always check to be sure.
 
Posted by Lymetoo (Member # 743) on :
 
Nystatin is generally very benign... but not very effective if you already have yeast. Better for prevention.
 
Posted by chardbokchoy (Member # 45383) on :
 
Just found out about this topic via a link when doing some research about something else while here on Lymenet. I'm kind of perturbed that these interactions are nowhere to be found on the drug interaction section of the pharmacy printouts for the Zithromax and Diflucan, and also that I wasn't informed about this from the doctor's office.

I'm currently taking Zithromax in a pulsed regimen with a couple of other abx a few times a week, and my Dr. prescribed the Diflucan to be taken once a week to help prevent yeast buildup.

If these two drugs are wrong together, then no wonder I've been experiencing what seems to be some heart beat irregularities!

I think that I will mention this concern the next time I see my doctor. More and more I'm thinking that I'd like to stop antibiotics for a while and do a mainly alternative protocol, anyway.
 
Posted by jlcd1 (Member # 18138) on :
 
So does this cause a problem just if were on the meds currently. Like if someone used to take zith and diflucan together but stopped could it have caused a permanent problem?
 
Posted by Lymetoo (Member # 743) on :
 
I'd be willing to bet that even the doctors don't know the answer to that question!
 
Posted by triathlongal (Member # 31684) on :
 
My doc had me do a 3 day wash out of Biaxin or Zythro before taking Diflucan. You should have been informed!
 


Powered by UBB.classic™ 6.7.3